Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 100, NWS Kansas City, MO

September 18, 20074 counties in Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 18, 2007, 3:25 PM CDT for 4 counties in Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2007, 3:25 PM CDT (20:25 UTC)
Expired
Sep 18, 2007, 4:02 PM CDT
In force
37 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Johnson County, KS, Leavenworth County, KS, Miami County, KS, Wyandotte County, KS

The radar

The Pleasant Hill radar (KEAX), 62 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 182026
SVREAX
KSC091-103-121-209-182115-
/O.NEW.KEAX.SV.W.0100.070918T2025Z-070918T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
325 PM CDT TUE SEP 18 2007

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN EAST CENTRAL KANSAS
  SOUTHERN LEAVENWORTH COUNTY IN NORTHEAST KANSAS
  NORTHWESTERN MIAMI COUNTY IN EAST CENTRAL KANSAS
  SOUTHWESTERN WYANDOTTE COUNTY IN NORTHEAST KANSAS

* UNTIL 415 PM CDT

* AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 25 MILES WEST OF EDGERTON TO 16 MILES WEST OF OSAWATOMIE TO 11
  MILES WEST OF PARKER...AND MOVING NORTHEAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OSAWATOMIE BY 340 PM CDT.
  EDGERTON AND PAOLA BY 345 PM CDT.
  SPRING HILL AND GARDNER BY 350 PM CDT.
  LINWOOD...DE SOTO AND LOUISBURG BY 355 PM CDT.
  OLATHE AND 9 MILES SOUTHEAST OF TONGANOXIE BY 400 PM CDT.
  LENEXA...EDWARDSVILLE...BONNER SPRINGS AND LAKE QUIVIRA BY 405 PM
  CDT.

THE TOWNS OF HILLSDALE...WAGSTAFF...CHILES...CLEARVIEW CITY...
CLARE...BUCYRUS...LACKMANS...JOHNSON CO ARPT...LAKE OF THE FOREST AND
ZARAH ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS OF 60 MPH IN 
LYON COUNTY KANSAS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 3896 9506 3896 9519 3903 9520 3917 9502
      3902 9462 3867 9461 3838 9504 3838 9506
TIME...MOT...LOC 2025Z 230DEG 50KT 3872 9544 3856 9522
          3840 9516

$$

21
2 follow-up statements
000 
WWUS53 KEAX 182044
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
342 PM CDT TUE SEP 18 2007

KSC091-103-121-209-182115-
/O.CON.KEAX.SV.W.0100.000000T0000Z-070918T2115Z/
LEAVENWORTH KS-WYANDOTTE KS-JOHNSON KS-MIAMI KS-
342 PM CDT TUE SEP 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MIAMI AND JOHNSON COUNTIES IN EAST CENTRAL KANSAS...AND SOUTHWESTERN
WYANDOTTE AND SOUTHERN LEAVENWORTH COUNTIES IN NORTHEAST KANSAS UNTIL
415 PM CDT...

AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 14 MILES WEST OF EDGERTON TO 7 MILES SOUTH OF EDGERTON
TO OSAWATOMIE...MOVING NORTHEAST AT 55 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SPRING HILL AND GARDNER BY 350 PM CDT.
  LINWOOD...DE SOTO AND LOUISBURG BY 355 PM CDT.
  OLATHE AND 9 MILES SOUTHEAST OF TONGANOXIE BY 400 PM CDT.
  LENEXA...EDWARDSVILLE...BONNER SPRINGS AND LAKE QUIVIRA BY 405 PM
  CDT.
  SHAWNEE...PRAIRIE VILLAGE AND OVERLAND PARK BY 410 PM CDT.

THE TOWNS OF WAGSTAFF...HILLSDALE...CHILES...CLEARVIEW CITY...
CLARE...BUCYRUS...LACKMANS...JOHNSON CO ARPT...LAKE OF THE FOREST AND
ZARAH ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 3896 9506 3896 9519 3903 9520 3917 9502
      3902 9462 3867 9461 3838 9504 3838 9506
TIME...MOT...LOC 2042Z 230DEG 50KT 3887 9520 3871 9498
          3855 9493

$$

21
000 
WWUS53 KEAX 182102
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
402 PM CDT TUE SEP 18 2007

KSC091-103-121-209-182112-
/O.CAN.KEAX.SV.W.0100.000000T0000Z-070918T2115Z/
LEAVENWORTH KS-WYANDOTTE KS-JOHNSON KS-MIAMI KS-
402 PM CDT TUE SEP 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MIAMI AND JOHNSON
COUNTIES IN EAST CENTRAL KANSAS...AND SOUTHWESTERN WYANDOTTE AND
SOUTHERN LEAVENWORTH COUNTIES IN NORTHEAST KANSAS IS CANCELLED...

AT 357 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING IS CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 3896 9506 3896 9519 3903 9520 3917 9502
      3902 9462 3867 9461 3838 9504 3838 9506
TIME...MOT...LOC 2102Z 230DEG 50KT 3905 9492 3889 9470
          3873 9466

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 7:07 AM CDT, 8 hours 18 minutes earlier.

Area forecast discussion, Sep 18, 7:07 AM CDT, 8 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
707 AM CDT TUE SEP 18 2007

...UPDATED FOR AVIATION...

.DISCUSSION...

MAIN FOCUS IS ON PRECIPITATION CHANCES OVER THE NEXT COUPLE OF DAYS
AND OUR SEVERE POTENTIAL.

CONVECTION FORMED YESTERDAY ALONG A FRONTAL BOUNDARY IN THE NORTHERN
AND WESTERN PLAINS WITH THE ASSISTANCE OF A SHORTWAVE MOVING THROUGH
THE WEST CONUS TROUGH. DEEP LAYER MOISTURE DUE TO SUBTROPICAL PLUME
CONNECTION DID NOT HURT EITHER. CONVECTION SLOWLY PROGRESSED EAST
OVERNIGHT AS THE INITIATING SHORTWAVE LIFTED NORTHEAST INTO IOWA.
WHILE THE WAVE IS SHEARING APART IN THE STRONG SOUTHWEST FLOW...A
DECENT 50 KT H8 JET HAS HELPED KEEP THE CONVECTIVE LINE FUELED WITH
MOIST UNSTABLE AIR. HOWEVER...THE SHEARING SHORTWAVE...AND WINDS
PARALLEL TO THE CONVECTION...AND DRY AIR...ARE LIMITING THE PROGRESS
OF THE CONVECTION EAST. WILL LIKELY ONLY SEE STORMS IN THE FAR
NORTHWEST CORNER OF MISSOURI BY SUNRISE. RADAR TRENDS ARE CURRENTLY
BEARING THIS OUT.

FOR THE CONVECTION TO PUSH FARTHER EAST THAN NORTHEAST KANSAS AND
FAR NORTHWEST MISSOURI WILL REQUIRE A MORE SUBSTANTIAL PUSH THEN
WHAT THE SHEARING WAVE TO OUR NORTH CAN PROVIDE IN THIS SOUTHWEST
FLOW. THUS WE WILL BE WAITING FOR A SHORTWAVE IN THE FOUR CORNERS
REGION TO MOVE INTO THE PLAINS TODAY...INDUCING THE FLOW ALOFT TO
VEER AND THE CONVECTION TO SHIFT EAST. THIS WILL ALL TAKE PLACE IN
THE PREFRONTAL ENVIRONMENT AS THE SURFACE FRONT WILL HAVE MUCH OF
NEBRASKA TO MOVE THROUGH BEFORE IT ARRIVES IN NORTHWEST MISSOURI
LATE TONIGHT.

PREVIOUS FORECASTS HAVE FOCUSED THE BEST CHANCE FOR CONVECTION
ACROSS FAR NORTHERN MISSOURI FOR THIS AFTERNOON AND THIS EVENING.
THIS WAS DUE TO THE RIGHT ENTRANCE REGION OF THE H3 JET ALOFT...
ASSOCIATED WITH THE SHORTWAVE EXITING THE FOUR CORNERS...LIFTING
NORTHEAST INTO IOWA TODAY AND TONIGHT. THIS LOGIC CONTINUES TO HOLD
STRONG AS MOST RECENT RUNS OF THE GFS AND NAM-WRF STILL ADVERTISE
THIS.

SEVERE WEATHER WILL BE POSSIBLE WITH ANY OF THE AFTERNOON
CONVECTION. WHILE CLOUD COVER FROM THIS MORNINGS CONVECTION WILL
INHIBIT SOLAR INSULATION TODAY...MUCAPE VALUES OF 2000 J/KG OR
GREATER ARE STILL REASONABLE AS ACROSS AREAS NORTHWEST OF I-35 GIVEN
GOOD MIXING IN THE BOUNDARY LAYER...AND WARM AIR ADVECTION. 0-3KM
SHEAR WILL BE RANGING FROM 30 TO 35 KTS THIS AFTERNOON AND
EVENING...BUT WINDS WILL BE RUNNING FAIRLY UNIDIRECTIONAL AHEAD OF
THE APPROACHING SURFACE FRONT. MID LEVEL LAPSE RATES ARE GENERALLY
RATHER BENIGN...BUT DURING THE PEAK HEATING OF THE AFTERNOON THEY
COULD STEEPEN ENOUGH TO HELP SUPPORT STRONG UPDRAFTS. ALL THIS
IMPLIES THAT THIS AFTERNOON STORMS COULD DEVELOP AS INDIVIDUAL
SUPERCELLS BEFORE MERGING INTO MORE LINEAR CONVECTIVE ELEMENTS AS
THE AFTERNOON HOURS TRANSITIONS TO EVENING. OF COURSE THIS IS
PREDICATED ON THE IDEA THAT THIS MORNINGS CONVECTIVE DEBRIS DOES NOT
MUCK THINGS UP TOO MUCH. THIS ALL TRANSLATES INTO THE PRIMARY
THREATS FOR TODAY AND TONIGHT BEING MARGINALLY SEVERE HAIL AND
STRAIGHT LINE WINDS. HEAVY RAIN WILL ALSO BE A CONCERN...ESPECIALLY
IF STORMS BEGIN TO TRAIN.

THE FRONT WILL WASHOUT ACROSS MISSOURI WEDNESDAY AS THE TROUGH
RELOADS ON THE WEST COAST...ALLOWING RIDGING TO RETURN TO THE LOWER
MISSOURI RIVER VALLEY. AS THE FRONT WASHES OUT PRECIPITATION WILL
CONTINUE TO THREATEN THE REGION WEDNESDAY. WEDNESDAY NIGHT WILL SEE
A WEAK WARM FRONT SLOWLY SLIDE NORTH. HAVE CONTINUED TO CARRY THE
CHANCE AND SLIGHT CHANCE POPS WEDNESDAY NIGHT AND INTO THURSDAY DUE
TO WEAK CONVERGENCE AND ISENTROPIC LIFT ALONG THIS BOUNDARY...WITH
LITTLE TO NO CAP IN PLACE.

CUTTER

&&

.AVIATION...

FOR THE 12Z TAFS...STRONG LOW LEVEL WIND SHEAR (50 KNOTS AT 2KFT
AGL) WILL PERSIST FOR ANOTHER COUPLE OF HOURS BEFORE MIXING BREAKS
THROUGH WHAT LITTLE INVERSION EXISTS. WINDS WILL RESUME BACK TO
YESTERDAYS SPEEDS...AVERAGING 15 TO 20 KNOTS WITH GUSTS UPWARDS OF
26 TO 28 KNOTS. WINDS SHOULD SLACKED QUICKLY TOWARD 00Z AS THE
SURFACE LOW APPROACHES AND THE PRESSURE GRADIENT LOOSENS.

PRECIPITATION WILL HOLD WELL WEST OF THE TERMINALS FOR MOST OF THE
DAY WITH VFR CONDITIONS PREVAILING. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A DECAYING COLD FRONT DURING THE LATE
AFTERNOON/EVENING HOURS...WITH THE BEST CHANCE FURTHER NORTHWEST
TOWARD ST. JOSEPH. ISOLATED SEVERE WEATHER NOT OUT OF THE QUESTION
EARLY ON (22 TO 02Z)...WITH ACTIVITY EXPECTED TO WEAKEN STEADILY BY
MID EVENING.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Sep 18, 12:49 PM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1249 PM CDT TUE SEP 18 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1249 PM CDT TUE SEP 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF EASTERN
KANSAS THIS AFTERNOON AND WILL CONTINUE TO MOVE TO THE NORTHEAST.
ADDITIONAL THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING AS
SKIES HAVE CLEARED AHEAD OF A SOUTHEASTWARD MOVING FRONT ACROSS
CENTRAL NEBRASKA AND KANSAS. WHILE THE MAIN SEVERE THREAT WILL LIKELY
REMAIN WEST OF THE FORECAST AREA...THERE IS THE POSSIBILITY FOR
A FEW ISOLATED STRONG TO SEVERE STORMS TO DEVELOP THIS AFTERNOON AND
EVENING...MAINLY NORTH AND WEST OF A LINE FROM KANSAS CITY TO
PRINCETON. LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL WILL BE THE
PRIMARY THREATS WITH THESE STORMS.

SCATTERED THUNDERSTORMS MAY CONTINUE ACROSS THE REGION OVERNIGHT AS
THE AFOREMENTIONED COLD FRONT MOVES INTO MISSOURI AND STALLS.
INSTABILITY AND UPPER LEVEL SUPPORT ARE EXPECTED TO WEAKEN
SIGNIFICANTLY DURING THE LATE EVENING HOURS...SO THE THREAT OF SEVERE
WEATHER IS NOT EXPECTED LAST ALL NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS MAY CONTINUE ACROSS THE REGION WEDNESDAY AND
WEDNESDAY NIGHT AS THE COLD FRONT THAT DISSIPATED REFORMS AS A WARM
FRONT LIFTING NORTH. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME DUE TO A LACK OF SHEAR AND INSTABILITY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND EVENING. IT
IS TOO EARLY AT THE MOMENT TO DETERMINE ANY SEVERE THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING IN
AREAS ALONG AND WEST OF A LINE FORM KANSAS CITY TO PRINCETON.

DEROCHE

In the hours before

Local storm report, Sep 18, 3:20 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 PM CDT TUE SEP 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             CLARKSDALE              39.81N 94.55W
09/18/2007  E1.00 INCH       DEKALB             MO   LAW ENFORCEMENT

&&

GAMIS

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.